Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 85, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 9, 2014, 1:57 PM CDT for Madison County, Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2014, 1:57 PM CDT (18:57 UTC)
- Expired
- May 9, 2014, 2:45 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Madison County, MO, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 120 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 12:50 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.0 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 506 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 580 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
673
WUUS53 KLSX 091857
SVRLSX
MOC123-186-187-091945-
/O.NEW.KLSX.SV.W.0085.140509T1857Z-140509T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
157 PM CDT FRI MAY 9 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MADISON COUNTY IN SOUTHEAST MISSOURI...
SOUTH CENTRAL STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI...
ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 245 PM CDT
* AT 156 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROSELLE...
AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
KNOB LICK...WOMAC...MINE LA MOTTE AND LIBERTYVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST
LOUIS.
&&
LAT...LON 3759 9055 3760 9053 3764 9053 3765 9055
3770 9056 3778 9003 3776 9003 3767 9010
3764 9014 3759 9015
TIME...MOT...LOC 1858Z 263DEG 30KT 3764 9048
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TES1 follow-up statement
591
WWUS53 KLSX 091937
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
237 PM CDT FRI MAY 9 2014
MOC123-186-187-091947-
/O.EXP.KLSX.SV.W.0085.000000T0000Z-140509T1945Z/
MADISON MO-STE. GENEVIEVE MO-ST. FRANCOIS MO-
237 PM CDT FRI MAY 9 2014
...THE SEVERE THUNDERSTORM WARNING FOR ST. FRANCOIS...SOUTH CENTRAL
STE. GENEVIEVE AND NORTHERN MADISON COUNTIES WILL EXPIRE AT 245 PM
CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN ST LOUIS.
LAT...LON 3759 9055 3760 9053 3764 9053 3765 9055
3770 9056 3778 9003 3776 9003 3767 9010
3764 9014 3759 9015
TIME...MOT...LOC 1937Z 263DEG 30KT 3768 9007
$$
TESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 12:48 PM CDT, 1 hour 9 minutes earlier.
Area forecast discussion, May 9, 12:48 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1248 PM CDT Fri May 9 2014 .SHORT TERM: (Through Late This Afternoon) Issued at 330 AM CDT Fri May 9 2014 Lead short wave trof located near the KS/MO border at 07z will continue to track northeast this morning. The large scale ascent associated with this feature will be located east of the MS River at 12z and exit the CWA before 14-15z, taking the majority of ongoing showers with it. Present indications are there will then be some downtime with little to no activity as the front pushes east and becomes increasingly northeast-southwest oriented. Between 18-19z scattered thunderstorms are expected to develop within a convergence zone along/ahead of the boundary from south central MO into southwest IL where SBCAPE of 1500-2500 J/KG will preside. West southwesterly shear of 40+ kts suggests organized severe in the form of supercells initially with hail as the main threat, however the orientation of the shear parallel to the forcing suggests mergers and upscale growth into a more linear mode by late afternoon/early evening. Highs today will be cooler than yesterday, ranging from the lower 70s to lower 80s. Glass .LONG TERM: (Tonight through Thursday) Issued at 330 AM CDT Fri May 9 2014 Ongoing storms from this afternoon will be located across far southeast MO into southern IL at 00z and exit the CWA by mid- evening. I am expecting dry conditions then for the remainder of the night with the surface boundary becoming increasingly diffuse and a lack of any low level convergence. A stormy pattern will then take shape from Saturday into Monday. There will be a northward surge of deep quality low level moisture on Saturday as the surface boundary becomes better defined again and retreats northward with strengthening low level flow. Heating of this air mass and the eastward spread of steep mid level lapse rates should yield a very unstable warm sector air mass on Saturday afternoon. The main uncertainty is the impetus for convective development. Little if any CIN is present by mid afternoon and a very weak impulse aloft will be tracking across the region, so my thoughts are that scattered storms will develop during the afternoon in the vicinity of central MO. Shear will be more than sufficient for organized severe. Guidance shows a broad swly LLJ evolving on Saturday night with an elongated convergence zone from KS into MO, so this activity may evolve into an eastward moving MCS with yet another MCS developing upstream over KS and pushing east as well. Sunday into Sunday night the greatest focus for organized convection including severe storms remains in a broad zone along and ahead of the next slow moving cold front, mainly impacting central/northeast MO and west central IL within our CWA. This threat will shift eastward on Monday and Monday night across the remainder of the CWA as the front moves slowly east. Glass && .AVIATION: (For the 18z TAFs through 18z Saturday Afternoon) Issued at 1227 PM CDT Fri May 9 2014 Main concern for this afternoon is threat of TSRA in STL area, and for details on this see specific KSTL section below. For KUIN and KCOU, only expecting a few fair weather clouds aoa 3kft this afternoon, with this cloudiness dissipating this evening followed by another batch of high level clouds pushing into the region late tonight and Saturday morning. Specifics for KSTL: Believe primary threat of storms will be S of STL metro this afternoon as current activity over E Ozarks tracks into S IL. However, cannot totally rule out some development further north near frontal boundary...which appears to be near a SPI to west of VIH line attm. While IFR cigs/vsbys are likely with the most robust convection, outside of the storms expect clouds aoa 5kft. Shortwave fueling this afternoon's storms should give the front enough of an ewd kick on end the thunderstorm threat by early this evening. Any clouds overnight and into Saturday morning should be high level ci. Truett && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 9, 4:58 AM CDT, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 458 AM CDT FRI MAY 9 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-101000- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 458 AM CDT FRI MAY 9 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING. SOME OF THESE STORMS MAY BE SEVERE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION SATURDAY THROUGH MONDAY NIGHT. SOME OF THE STORMS MAY BE SEVERE SATURDAY THROUGH SUNDAY NIGHT CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE. GLASS
In the hours before
Special weather statement, May 9, 11:43 AM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1143 AM CDT FRI MAY 9 2014 MOZ072>074-084-099-091730- CRAWFORD MO-IRON MO-REYNOLDS MO-ST. FRANCOIS MO-WASHINGTON MO- 1143 AM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WASHINGTON...ST. FRANCOIS...NORTHERN REYNOLDS...IRON AND SOUTHEASTERN CRAWFORD COUNTIES UNTIL 1230 PM CDT... AT 1140 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF COURTOIS TO 7 MILES SOUTH OF SALEM...AND MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS... ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... POTOSI... BONNE TERRE... LEADWOOD... DESLOGE... BISMARCK... FARMINGTON... COURTOIS... VIBURNUM... BIXBY... IRONDALE... THIS LINE OF STORMS WILL ALSO IMPACT DILLARD MILL HISTORIC SITE...ELEPHANT ROCKS STATE PARK...FORT DAVIDSON HISTORIC SITE...JOHNSONS SHUT-INS STATE PARK...MISSOURI MINES HISTORIC SITE...ST. JOE STATE PARK AND TAUM SAUK MOUNTAIN STATE PARK. TRUETT
Special weather statement, May 9, 12:33 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1233 PM CDT FRI MAY 9 2014 MOZ074-075-091815- ST. FRANCOIS MO-STE. GENEVIEVE MO- 1233 PM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR ST. FRANCOIS AND SOUTHERN STE. GENEVIEVE COUNTIES UNTIL 115 PM CDT... AT 1231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELLEVIEW...OR 5 MILES SOUTHWEST OF BISMARCK...MOVING EAST AT 50 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... BISMARCK... FARMINGTON... KNOB LICK... WOMAC... COFFMAN... WEINGARTEN... ST. MARY... THIS STORM WILL ALSO IMPACT HAWN STATE PARK...MISSOURI MINES HISTORIC SITE AND ST. JOE STATE PARK. THIS STORM WILL ALSO IMPACT... INTERSTATE 55 IN MISSOURI FROM EXIT 141 TO EXIT 143. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
Special weather statement, May 9, 12:53 PM CDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 1253 PM CDT FRI MAY 9 2014 MOZ084-099-091845- IRON MO-REYNOLDS MO- 1253 PM CDT FRI MAY 9 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN REYNOLDS AND IRON COUNTIES UNTIL 145 PM CDT... AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BUNKER...OR 19 MILES SOUTHEAST OF SALEM... MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OATES... THIS STORM WILL ALSO IMPACT JOHNSONS SHUT-INS STATE PARK. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA UNTIL 8 PM CDT. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. TES
Local storm report, May 9, 1:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
108 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0101 PM HAIL FARMINGTON 37.78N 90.43W
05/09/2014 E0.25 INCH ST. FRANCOIS MO FIRE DEPT/RESCUE
REPORTED BY FARMINGTON FIRE AND RESCUE.
&&
FUCHSLocal storm report, May 9, 1:52 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
152 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 PM HAIL IRONTON 37.60N 90.64W
05/09/2014 E0.25 INCH IRON MO 911 CALL CENTER
&&
FUCHSLocal storm report, May 9, 1:56 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI MAY 09 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 PM HAIL 3 E POTOSI 37.94N 90.73W
05/09/2014 E1.00 INCH WASHINGTON MO PUBLIC
QUARTER MILE SOUTH OF STATE HIGHWAY 8...TWO MILES SOUTH
OF MINERAL POINT.
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 12:59 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 46 min |
| May 9, 1:05 PM CDT | Severe Thunderstorm Warning | LSX | Reynolds | 40 min |
| May 9, 1:27 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 48 min |
| May 9, 1:37 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson, Saint Francois, Washington | 38 min |
| May 9, 2:12 PM CDT | Severe Thunderstorm Warning | LSX | Jefferson | 48 min |
| May 9, 5:18 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 42 min |
| May 9, 5:59 PM CDT | Severe Thunderstorm Warning | LSX | Sainte Genevieve, Saint Francois | 31 min |
| May 9, 6:58 PM CDT | Severe Thunderstorm Warning | LSX | Madison, Saint Francois | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.